Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 260, NWS Birmingham, AL

July 30, 2002Franklin County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 30, 2002, 6:09 PM CDT for Franklin County, Alabama. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2002, 6:09 PM CDT (23:09 UTC)
Expired
Jul 30, 2002, 6:30 PM CDT
In force
21 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Franklin County, AL

What was reported inside it

TimeReportWhereRemark
Jul 30, 6:15 PM CDTThunderstorm Wind 50 ERed Bay, ALA few trees were blown down near Red Bay and roadways were temporarily blocked.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2002-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1740 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2002-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1740 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

633 
WUUS54 KBMX 302309
SVRBHM
ALC059-302330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
607 PM CDT TUE JUL 30 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME WESTERN FRANKLIN COUNTY IN NORTHWEST ALABAMA

* UNTIL 630 PM CDT

* AT 603 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM 9 MILES NORTHWEST OF RED BAY...NEAR THE ALABAMA 
MISSISSIPPI BORDER. THIS STORM SHOWED VERY LITTLE MOVEMENT. DAMAGING 
WINDS FROM THIS STORM WILL REACH WETSERN FRANKLIN COUNTY.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RED BAY.

STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES. TAKE 
COVER NOW. FIND SUBSTANTIAL SHELTER...AVOID WINDOWS...VEHICLES AND 
MOBILE HOMES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3434 8800 3458 8795 3458 8814 3434 8817

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:49 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 30, 2:49 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
249 PM CDT TUE JUL 30 2002

FORECAST QUANDARIES ARE HIGH TEMPS TOMORROW AND THURSDAY...AND POPS
FOR TOMORROW.

THE ETA AND AVN ARE IN GOOD AGREEMENT THROUGH FRI AT 00Z.  IT
APPEARS THAT ALABAMA WILL BE SANDWICHED BETWEEN THE WAVE IN THE GULF
OF MEXICO AS IT MOVES ACROSS THE FLORIDA PANHANDLE AND INTO SOUTHEAST
ALABAMA AND SOUTHWEST GEORGIA TOMORROW...AND THE UPPER LEVEL TROUGH
THAT EXTENDS FROM THE GREAT LAKES...AND INTO TEXAS...THAT WILL
MOVE OVER THE FORECAST AREA LATE TOMORROW NIGHT.  THE MOISTURE FROM
BOTH OF THOSE SYSTEMS WILL MEAN LIKELY POPS FOR OUR AREA ON
WEDNESDAY.  WITH UPPER LEVEL SUPPORT...FORECAST LI/S EXPECTED TO BE
IN THE -6 OR GREATER RANGE...CAPES 3000+...SHOULD SEE STRONG TO
ISOLATED SEVERE STORMS OVER OUR AREA TOMORROW.  ESPECIALLY IN
ASSOCIATION WITH THE DAYTIME HEATING.

PW/S ARE AT OR NEAR 2 INCHES THROUGH TOMORROW.  WOULD NOT BE
SURPRISED IF ISOLATED HEAVY RAINS OCCUR...ESPECIALLY OVER AREAS
WHERE THUNDERSTORMS TRAIN.

ON THURSDAY...EXPECT CHANCE POPS ACROSS THE AREA AS THE UPPER LEVEL
TROUGH MOVES SOUTH.

MODELS SHOW A DRYING TREND FOR THE WEEKEND WITH POPS INCREASING
AGAIN ON MONDAY AND TUESDAY OF NEXT WEEK.

WILL GO WITH RADAR TRENDS FOR THIS EVENING POPS.  EXPECT TO BREAK
THE EAST CENTRAL ZONE OUT AND GO SLIGHTLY THERE.

PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY.
HSV TB 072/089 071/088 072 363-
BHM TB 073/090 072/089 072 4632
MGM TE 072/090 072/090 072 3632

.BHM...NONE.

80

In the hours before

Special weather statement, Jul 30, 1:29 PM CDT, 4 hours 40 minutes before
ALZ001>050-301930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
129 PM CDT TUE JUL 30 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA...

A VERY MOIST AND UNSTABLE ATMOSPHERE RESIDES ACROSS NORTH AND CENTRAL
ALABAMA THIS AFTERNOON. CONDITIONS WILL NOT CHANGE MUCH THROUGH
WEDNESDAY...ALLOWING SCATTERED TO NUMEROUS SHOWER AND THUNDERSTORM
DEVELOPMENT. THE BEST COVERAGE OF STORMS WILL BE DURING THE MAXIMUM
HEATING OF THE LATE AFTERNOONS. THE STRONGER STORMS WILL BE CAPABLE
OF PRODUCING DEADLY LIGHTNING...BRIEF HEAVY RAIN...AND GUSTY WINDS.
ALTHOUGH SOME ISOLATED STORMS MAY APPROACH SEVERE INTENSITIES...MOST
ACTIVITY WILL BE NON SEVERE AND NO ORGANIZED STORMS ARE EXPECTED.

IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE
STRUCK BY LIGHTNING.  SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL NOT BE NECESSARY.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...3
BIRMINGHAM...3
MONTGOMERY...3

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 5:31 PM CDTSevere Thunderstorm WarningBMXLimestone, Madison29 min
Jul 30, 5:36 PM CDTSevere Thunderstorm WarningBMXClay, Talladega39 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.